Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 9, 2018, 2:31 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 2:31 PM CDT (19:31 UTC)
- Expired
- Oct 9, 2018, 3:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:45 PM CDT | HAIL 0.88 | Mineral Point, WI | |
| Oct 9, 2:50 PM CDT | HAIL 1 | Mineral Point, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
984 WUUS53 KMKX 091931 SVRMKX WIC049-065-092000- /O.NEW.KMKX.SV.W.0075.181009T1931Z-181009T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Milwaukee/Sullivan WI 231 PM CDT TUE OCT 9 2018 The National Weather Service in Milwaukee/Sullivan has issued a * Severe Thunderstorm Warning for... Northwestern Lafayette County in south central Wisconsin... South central Iowa County in south central Wisconsin... * Until 300 PM CDT. * At 230 PM CDT, a severe thunderstorm was located near Belmont, or 8 miles northwest of Darlington, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mineral Point, Belmont and Linden. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4267 9026 4271 9036 4296 9025 4286 8998 TIME...MOT...LOC 1930Z 208DEG 27KT 4273 9026 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ DDV
2 follow-up statements
186
WWUS53 KMKX 091937
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
237 PM CDT TUE OCT 9 2018
WIC049-065-092000-
/O.CON.KMKX.SV.W.0075.000000T0000Z-181009T2000Z/
Lafayette WI-Iowa WI-
237 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN LAFAYETTE AND SOUTH CENTRAL IOWA COUNTIES...
At 236 PM CDT, a severe thunderstorm was located near Belmont, or
near Mineral Point, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mineral Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9024 4274 9031 4296 9025 4286 8998
TIME...MOT...LOC 1936Z 208DEG 27KT 4278 9023
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DDV780
WWUS53 KMKX 091950
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
250 PM CDT TUE OCT 9 2018
WIC049-065-092000-
/O.CON.KMKX.SV.W.0075.000000T0000Z-181009T2000Z/
Lafayette WI-Iowa WI-
250 PM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL LAFAYETTE AND SOUTH CENTRAL IOWA COUNTIES...
At 249 PM CDT, a severe thunderstorm was located over Mineral Point,
moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mineral Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 9016 4282 9024 4295 9022 4287 9001
TIME...MOT...LOC 1949Z 208DEG 27KT 4286 9016
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
DDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:23 PM CDT, 8 minutes earlier.
Area forecast discussion, Oct 9, 2:23 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
223 PM CDT Tue Oct 9 2018
.UPDATE...Sct showers and tstorms will occur this afternoon with
SBCAPE's of 1500-2000 J/kg and no capping. Isold to sct showers
and storms will probably continue through the evening and
overnight via moisture transport, but the more widespread showers
and storms will occur on Wed. 1002 mb low pressure area over ern
KS will track to north central WI and gradually deepen to 997 mb
by 00Z Thu. The strong upper wave lifting nwd from the srn Rockies
to MN will continue the deepening Wed nt across Ontario, Canada.
A strong cold front will sweep ewd across srn WI late Wed aft-
early eve. PWs will increase to 1.8 inches tnt and remain high on
Wed until fropa. South to north bands of showers and embedded
tstorms will train some, but ewd movement will increase through
the day. Thus will not make any changes to the Flood Watch which
is in effect for Sauk, Iowa, and Lafayette Counties.
&&
.AVIATION(00Z TAFS)...Cigs of 3.5 kft this afternoon into the
evening along with sct showers and storms. Cigs will then fall to
600-1900 feet from west to east across srn WI from early Wed
through late morning. The Cigs may improve to 1-3 kft during the
afternoon. Vsbys will be reduced at times tnt-Wed with the rain
and possibly light fog.
&&
.PREV DISCUSSION... (Issued 546 AM CDT Tue Oct 9 2018)
UPDATE...
The forecast looks on track early this morning. A few showers
will move northeast through parts of south central Wisconsin into
early this morning. Most of the showers and any storms should
remain just to the west of the area this morning. May see widely
scattered showers and storms later this afternoon into the
evening, mainly in south central Wisconsin. Gusty winds may
accompany any storms.
More widespread showers and storms should slowly push east into
the area mainly tonight. Flood Watch in effect for the far western
counties tonight into Thursday morning, for possible heavy
rainfall over already very moist ground conditions.
AVIATION(12Z TAFS)...
Low level wind shear is expected until around 13Z this morning,
with southwest winds at 2000 feet around 35 knots.
A few showers may affect Madison, though most of that activity
should remain west of the area into the morning hours. May see
more widely scattered showers and storms from the middle of this
afternoon into early this evening, especially west of Madison.
Some gusty winds may occur with the storms, with brief MVFR
category conditions.
Lake breeze with southeast winds are expected in the afternoon
near Lake Michigan, which may impact Milwaukee and Kenosha.
More widespread showers and storms moves slowly east into western
portions of the area later this afternoon and tonight. May see
locally heavy rainfall with this activity.
VFR conditions are expected into this evening across the area.
Western portions of the area may see MVFR category ceilings and
visibility values later tonight.
PREV DISCUSSION... (Issued 349 AM CDT Tue Oct 9 2018)
SHORT TERM...
Today And Tonight...Forecast Confidence Is Medium.
Most of the showers and thunderstorms should remain just to the
west of the area into this morning, closest to the 925 mb
frontogenesis response and focused warm air advection/low level
jet nose. Mesoscale models were showing the potential for a few
showers and storms to clip the far west, which is plausible given
how close the showers and storms are. Will keep some PoPs going in
the western parts of the area into this morning to account for
this.
Another warm and humid day is expected today across the area, on
south winds. Highs should be similar to yesterday, despite some
middle to high clouds lingering. Record highs are 82 at Milwaukee
and 85 at Madison for today, with Milwaukee having the best shot
at breaking its record high. There should be a lake breeze
developing in the afternoon, which would cool things down in those
areas.
Airmass will be unstable and uncapped, with tall skinny mean layer
CAPE and fairly robust deep layer shear. Mesoscale models were
showing widely scattered showers and storms developing in the
middle to late afternoon hours, best chances in the western parts
of the area. These storms could produce gusty winds. Will keep
some PoPs going for the afternoon to account for this.
Low level frontogenesis response and focused warm air
advection/low level jet nose then slide slowly eastward later this
afternoon into tonight, bringing more widespread showers and
storms into western portions of the area. The far eastern parts
may remain fairly dry. Continued higher end PoPs west to east into
tonight.
Enough concern for moderate to heavy rainfall in the far western
counties tonight into Wednesday morning to issue a Flood Watch.
Mesoscale models are showing some potential for a line of showers
and storms to move over those areas later tonight. May get another
1 inch of rainfall, possibly more in localized areas. In
addition, the Flood Watch area would be more sensitive to any
additional moderate to heavy rain, given recent rainfall and
subsequent flooding.
LONG TERM...
Wednesday and Thursday...Forecast Confidence High...
By Wednesday morning the frontal boundary will begin to make
eastward progress as the surface low lifts from Iowa into Central
Wisconsin, and eventually lower Michigan by evening. An area of rain
and a few thunderstorms will likely be ongoing ahead of the
front, with a secondary line of showers/thunderstorms along the
actual boundary. Exact timing will likely vary a bit over the next
24 hours, but current indications are for the front to arrive
across the west during the mid afternoon, reaching Lake Michigan
by early evening. Temperatures will drop very quickly behind the
front, as 20-30 MPH west winds usher in a much colder airmass.
Look for temperatures by Thursday morning to fall into the upper
30s to around 40.
Thursday will be a dry but chilly day, with temperatures only
reaching the mid 40s. We'll likely have a fairly widespread
stratocu deck across the area, and with west to northwest winds
between 15 and 20 MPH, with gusts to 30-35 MPH, wind chills will
be in the low to mid 30s for much of the day.
Thursday Night and Friday...Forecast Confidence High...
High pressure will settle in across the Central Plains Thursday
night into Friday, with surface winds becoming more northerly and
decreasing in intensity. Lows Thursday and Friday night will fall
to around freezing, with frost likely, especially in sheltered
areas way from the wind. Highs on Friday will only be in the low
to mid 40s.
Saturday to Next Tuesday...Forecast Confidence Low...
Forecast confidence really tanks heading into the weekend, as
precipitation chances will largely hinge on the evolution of two systems.
The first will be a strong shortwave diving south from the
Canadian Rockies, which will carve out a large trough across the
central and northern Plains over the weekend into next week. The
second system will be the remains of Hurricane Sergio, which is
currently expected to make landfall in the Baja Peninsula late
Thursday, and move into Oklahoma by Saturday. This system could
potentially remain well to our south, or phase with the northern
stream system to bring a solid shot of precipitation to the area
over the weekend into early next week. If precipitation does
affect the region, it seems most likely to occur Sunday and
Monday. As far as temperatures, for now have highs in the upper
40s and low 50s, with lows in the 30s, but that will also depend
on how these two systems evolve. Needless to say, please check
back often over the coming days as changes to the forecast are
likely.
AVIATION(09Z TAF Update)...
Low level wind shear is expected until around 14Z this morning,
with southwest winds at 2000 feet around 35 knots.
Most of the showers and storms should remain west of the area
into this morning. May see more widely scattered showers and
storms from the middle of this afternoon into early this evening,
especially west of Madison. Some gusty winds may occur with the
storms, with brief MVFR category conditions.
Lake breeze with southeast winds are expected in the afternoon
near Lake Michigan, which may impact Milwaukee and Kenosha.
More widespread showers and storms moves slowly east into western
portions of the area later this afternoon and tonight. May see
locally heavy rainfall with this activity.
VFR conditions are expected into this evening across the area.
Western portions of the area may see MVFR category ceilings and
visibility values later tonight.
MARINE...
Nearshore Waters...South winds will increase on Wednesday, ahead
of a strong cold front. May see gusts to 25 knots occur on
Wednesday. Waves may build to 3 to 5 feet, especially north of
North Point Lighthouse. A Small Craft Advisory may be needed.
Gusty west to northwest winds are expected behind the strong cold
front for later Wednesday night into Thursday night. Gusts to 30
knots are likely, with some gale force gusts not out of the
question. A Small Craft Advisory will be needed for this period.
Open Waters...Gusty west to northwest winds are expected behind
the strong cold front for later Wednesday night into Thursday
night. Gusts to 35 knot gales are possible, with building waves on
the east side of Lake Michigan. A Gale Watch may be needed for
this period later today.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through Wednesday
afternoon for WIZ056-062-067.
LM...None.
&&
Update...Gehring
Tonight/Wednesday and Aviation/Marine...Wood
Wednesday Night through Tuesday...BoxellHazardous weather outlook, Oct 9, 3:26 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 326 AM CDT Tue Oct 9 2018 WIZ046-047-051-052-056>060-062>072-100830- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Rain and a few thunderstorms are expected across southern Wisconsin later today and tonight, mainly to the west of Interstate 90. A few strong storms will be possible, with gusty winds as the main hazard. In addition, periods of moderate to heavy rain may result in flooding across portions of south central Wisconsin. A Flood Watch is in effect for Lafayette, Iowa, and Sauk Counties. Numerous area rivers remain above flood stage and are expected to remain elevated through the week. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will continue through Wednesday afternoon. Locally heavy rain will be the main concern, though a few storms may produce strong gusty winds. Numerous area rivers will remain above flood stage through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are appreciated. LMZ643>646-100830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A few thunderstorms will be possible later this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent chances for thunderstorms continue through Wednesday afternoon. Southerly winds ahead of strong area of low pressure Wednesday may result in Small Craft Advisory levels. Gusty west to northwest winds behind the low pressure Wednesday night into Thursday night will likely reach Small Craft Advisory criteria. A few gale force gusts can not be ruled out during this time as well. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-100830- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 326 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent chances for thunderstorms continue through Wednesday evening. West to northwest winds behind a departing strong cold front will approach gale force Wednesday night and Thursday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:16 AM CDT | Flood Watch | MKX | Iowa, Lafayette, Sauk | 32 hr |
| Oct 9, 2:54 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 31 min |
| Oct 9, 3:10 PM CDT | Gale Watch | MKX | 12 hr | |
| Oct 9, 3:10 PM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 9, 4:29 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 31 min |
| Oct 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 28 min |
| Oct 9, 4:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Oct 9, 4:56 PM CDT | Special Weather Statement | MKX | Sauk | 34 min |
| Oct 9, 5:07 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 38 min |
| Oct 9, 6:14 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 46 min |
| Oct 9, 6:43 PM CDT | Special Weather Statement | MKX | Green Lake | 47 min |
| Oct 9, 6:52 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.